Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter 
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Opportunistic InfectionsOpportunistic Infections
         
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Chest Pain
Feb 19, 2002

I tested positive for HIV in 1997. I was diagnosed with AIDS last November. I didn't see my doctor for about 16 months and my t cells fell from 650(25) to 178(9). I was devastated to find out that I had progressed that much. I really had no symptoms except for a feeling that somthing was in my lower right lung if I took a deep breath, but it didn't happen all the time. I started on Kaletra and Viramune and my cd4's rose to 224(12) and my viral load dropped from 220,000 to 1500 in 7 weeks. After about 1 month on therapy I began to experience sharp needle like pains in my chest under the breast area. They are not constant, but have been happening for a couple months now. My doctor says it does not seem to be a heart or lung problem but I am worried because I never had chest pains before. He seems to think it is anxiety and prescribed phenobarbitol for me. I do not think it is anxiety and I do not need to take a sedative. I am afraid I may have some kind of infection that is being missed. I tried to take bactrim to prevent any lung infections but when I take it I get a horrible pain in my right side. I tried it twice. Do you have any idea on what could be causing my chest pain? My doctor thinks I am imagining it but I am not. I am very worried about it. I do not have any shortness of breath or fever. Any help would be appreciated.

Response from Dr. Feinberg

The chest pain you describe does not sound typical for cardiac (heart) pain. It may be in your chest wall-- inflammation of the joints where the ribs meet the breastbone is common. See if you can reproduce the discomfort by pressing on that area. If that's the problem, then you need anti-inflammatory medication, not a sedative. If you don't think you're getting your doctor's full attention for this problem, then get a second opinion-- that's better than worrying about it.

If Bactrim makes you feel bad, then ask your doctor to switch you to dapsone 100 mg once a day as long as you T cells are close to 200. You certainly don't want to risk getting PCP. Good luck!


Previous
I am scared
Next
Are exophthalmos or Grave's disease HIV related?

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement